Reports of the number of people hospitalized for vaping-related lung illnesses have doubled in the past week, Illinois officials said in a statement. At least 22 people, ranging in age from 17 to 38, have experienced respiratory illness after using e-cigarettes or vaping, it said. State officials are working with local health departments to investigate another 12 individuals.
The affected individuals have had symptoms including cough, shortness of breath and fatigue, officials said. Some also experienced vomiting and diarrhea. Symptoms worsened over a period of days or weeks before they were hospitalized.
Illinois officials said the death was in an adult who died this month but did not provide further details about the person or what device or product had been used.
While some of the cases appear similar, officials said they don’t know whether the illnesses are associated with the e-cigarette devices themselves, or with specific ingredients or contaminants inhaled through them. Health officials have said patients have described vaping a variety of substances, including nicotine, marijuana-based products and do-it-yourself “home brews.”
In many cases reported across the country, including in Illinois, patients have acknowledged using products that contain THC, the main ingredient that produces the high from marijuana, officials said. No specific product has been identified in all cases, nor has any product been conclusively linked to illnesses. Even though cases appear similar, it is not clear whether all these cases have a common cause or whether they are different diseases with similar symptoms.
Officials said Friday they don’t know why a surge of illnesses is surfacing now since various forms of the battery-powered e-cigarette devices have existed for more than a decade. Brian King, deputy director for research translation for the CDC’s Office on Smoking and Health, said cases could have been occurring previously, “but we weren’t necessarily capturing them.” The substances in e-cigarette aerosol can contain ingredients that are potentially harmful to lung health, he said. They include ultrafine particles and flavorings, such as diacetyl, that have been linked to respiratory illnesses.
Mitch Zeller, who heads the Center for Tobacco Products at the Food and Drug Administration, said the agency is working to identify the products used, where they were purchased, how they were used and whether other compounds were added. “That information needs to be strung together for every single one of these cases to see if any patterns emerge,” he said.
Health officials say people who experience any type of chest pain or difficulty breathing after vaping in the weeks or months before these symptoms should seek immediate medical attention. Health-care providers caring for patients with unexpected respiratory illness should ask about a history of vaping or e-cigarette use, officials said.
Officials are also urging people experiencing these types of symptoms after vaping to the FDA’s Safety Reporting Portal.
E-cigarettes have grown in popularity over the past decade despite little research on their long-term effects. In recent years, health authorities have warned of an epidemic of vaping by teenagers. Millions of Americans use e-cigarettes, with the greatest use among young adults. In 2018, more than 3.6 million U.S. middle and high school students said they had used e-cigarettes in the past 30 days, according to the CDC. The leading brand, Juul, said it is monitoring the reports of illnesses and has “robust safety monitoring systems in place.”